Antibiotics linked to warfarin over-anticoagulation

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon
 - blood clot, platelets, vein

Antibiotics may increase the risk of excessive anticoagulation among patients with warfarin, according to a study published online Jan. 20 in JAMA Internal Medicine. The absolute risk, however, was low.

Researchers led by Nathan P. Clark, PharmD, of Kaiser Permanente Colorado in Aurora, evaluated 5,857 patients who were on warfarin therapy between January 2005 and March 2011. They separated the participants into three groups—antibiotic, sick control and stable control. Patients in the antibiotic group filled a prescription for an oral antibiotic and had at least a single international normalized ratio (INR) measured between three and 15 days after receiving it. The sick control group patients either purchased guaifenesin with codeine or saw a provider for an upper respiratory infection as well as an INR within 15 days. Stable control group patients refilled their warfarin prescription and had an INR within three and 30 days.

As outcomes, the researchers looked at the proportion of patients who had a follow-up INR of 5 or more and the change between the INR before the index date (the date patients either purchased their antibiotic; purchased guaifenesin or were diagnosed with an upper respiratory infection; or refilled their warfarin prescription) and the follow-up INR. Secondary outcomes included the proportion of patients with an INR of 3.5, bleeding resulting in hospitalization or an emergency room visit, thromboembolism or death within 30 days of the index date.

An INR of 5 or more was most common in the antibiotic group compared with the other two groups (3.2 percent, 2.6 percent and 1.2 percent for the antibiotic, sick control and stable control). The risk of an INR of 5 or more was higher among the antibiotic and sick control groups. Clinically relevant bleeding and thromboembolism occurred at similar rates across all groups and were infrequent. Patients with a fever of 38 degrees celsius (100.4 degrees fahrenheit) were twice as likely to have a follow-up INR of 5 or more.

The authors also found that independent predictors of excessive anticoagulation were antibiotics, an upper respiratory infection independent of antibiotic use, cancer, an elevated INR at baseline and being female. The antibiotics most associated with risk were those that interfered with warfarin metabolism.

“Potential explanations as to why an upper respiratory tract infection without antibiotic prescription might increase the risk of excessive anticoagulation include reduced oral intake and resultant decreased consumption of vitamin K-rich foods, the effect of acetaminophen-containing cough and cold remedies that can increase the INR, or increased clotting factors associated with fever,” the authors wrote.